Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

May 21, 2016Newton County, Rockdale County, Georgia

NWS Atlanta, GA issued this special weather statement at May 21, 2016, 12:58 PM EDT for Newton County, Rockdale County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2016, 12:58 PM EDT (16:58 UTC)
Expired
May 21, 2016, 1:30 PM EDT
In force
32 min
Issued by
NWS Atlanta, GA

Counties Newton County, GA, Rockdale County, GA

The radar

The Atlanta radar (KFFC), 62 km from the middle of the area, began a volume at 16:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 420 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
420 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

711 
WWUS82 KFFC 211658
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1258 PM EDT SAT MAY 21 2016
 
GAZ045-046-048-057-211730-
DEKALB GA-HENRY GA-NEWTON GA-ROCKDALE GA-
1258 PM EDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEKALB...
NORTHEASTERN HENRY...NEWTON AND ROCKDALE COUNTIES UNTIL 130 PM EDT...

AT 1258 PM EDT...A STRONG THUNDERSTORM WAS NEAR CONYERS...MOVING EAST
AT 30 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO 
           GROUND LIGHTNING. 

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT 
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD 
           NOT BE USED UNLESS IN AN EMERGENCY. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CONYERS...COVINGTON...OXFORD...LITHONIA...PORTERDALE...MANSFIELD...GE
ORGIA INTERNATIONAL HORSE PARK...LAKEVIEW ESTATES...OAK
HILL...ARABIA MOUNTAIN...ALMON...ROCKY
PLAINS...MAGNET...STARRSVILLE...MILSTEAD AND RICHARDSON PARK.

LAT...LON 3372 8412 3367 8381 3351 8371 3344 8386
      3359 8419
TIME...MOT...LOC 1658Z 287DEG 24KT 3361 8407 

$$

DJN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 21, 12:02 PM EDT, 56 minutes earlier.

Area forecast discussion, May 21, 12:02 PM EDT, 56 minutes before
Area Forecast Discussion...Updated
National Weather Service Peachtree City GA
1202 PM EDT SAT MAY 21 2016

.Update...
Have made a few adjustments to keep low pops in until around 2 pm. a few
showers keep developing across the northwest with the passage of the
upper short wave. Otherwise no changes.

41

.PREV DISCUSSION...

SHORT TERM /Today through Sunday/...

Complicated weather pattern this morning...with a wedge breaking
down in the east and a frontal boundary approaching from the west.

Low clouds and fog have developed across much of the area this
morning. The back edge of the clouds is across far eastern
Mississippi/western Alabama. Both should stick around until the
winds finally shift to the west and pick up in speed.

Lightning has died down across the CWFA, but a few showers still
remain. WV imagery shows drier air will continue to move into the
area, so the chances for precip should diminish as the morning wears
on. Forecast soundings drop the PWATS to a quarter of an inch or
less across the entire area for the late afternoon into
Sunday...pretty dry for late May.

Even with the airmass drying...a few showers will be possible across
the northern mountains in the nw flow. Further south, a little more
instability will be present along with some steeper mid level lapse
rates. Thunderstorms should be isolated in nature...and one or two
may become strong but severe weather is not anticipated.

After the early evening...the forecast remains dry with temps
slightly below normal.

NListemaa

LONG TERM /Sunday Night through Friday/...

No real changes to the general extended forecast trends. Models
still show the region remaining under a northwesterly upper flow
pattern through the first half of the work-week. Some return
moisture begins creeping into the north and west by late Tuesday and
Wednesday as the surface ridge axis shifts east of the state. Upper
flow transitions toward southwesterly through the latter half of the
week...however lack of any strong upper forcing or surface
boundaries will keep POPs in the chance range at best for now. GFS
and ECMWF are showing some divergence between the two models in the
latter periods...but both support scattered...somewhat diurnal...
convection into next weekend.

Temperatures start out a bit below seasonal normals...but quickly
rebound to at or even a little above normal through next week.

20

&&

.AVIATION...
12Z Update...
A few showers on the radar this morning across eastern AL. The
activity should continue to weaken as it moves into western GA and
runs into the wedge. Do expect cigs/vsbys to also
improve by mid morning as mixing gets started. winds may gust to
between 15kt and 20kt during the afternoon. No vsby/cig
restrictions expected overnight or on Sunday. Winds may gust out
of the nw around 20kt Sunday afternoon.

//ATL Confidence...12Z Update...
Med confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          79  58  78  55 /  20   5   5   0
Atlanta         78  59  77  59 /  20   5   5   0
Blairsville     72  53  71  50 /  20  10   5   5
Cartersville    78  55  77  54 /  20   5   5   0
Columbus        81  61  80  59 /  20   5   0   0
Gainesville     76  58  75  57 /  20   5   5   0
Macon           82  60  81  55 /  20   5   5   0
Rome            78  55  78  55 /  20   5   5   0
Peachtree City  79  56  78  53 /  20   5   0   0
Vidalia         83  64  82  60 /  30  10   5   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 21, 11:15 AM EDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1115 AM EDT SAT MAY 21 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-221000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1115 AM EDT SAT MAY 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTH AND CENTRAL GEORGIA
THIS AFTERNOON...MAINLY SOUTH AND EAST OF I-85. THERE IS A VERY
SMALL RISK OF A STRONG TO MARGINALLY SEVERE THUNDERSTORM ACROSS THE
EAST THROUGH THE DAY.

WEATHER HAZARDS EXPECTED...

THE PRIMARY THREAT FROM ANY THUNDERSTORMS WILL BE BRIEF PERIODS OF
CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND HEAVY RAIN.

DISCUSSION...

INSTABILITY IS SOMEWHAT LIMITED AND ANY UPPER-LEVEL SUPPORT FOR
THUNDERSTORMS WILL BE LIFTING NORTH AND EAST OF THE AREA THROUGH THE
DAY...HOWEVER A COLD FRONT SWEEPING THROUGH THE REGION MAY STILL
PRODUCE ISOLATED THUNDERSTORMS. THERE IS JUST ENOUGH INSTABILITY
ACROSS THE EASTERN PORTIONS OF NORTH AND CENTRAL GEORGIA FOR A
MARGINAL RISK OF AN ISOLATED SEVERE THUNDERSTORM THROUGH LATE
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

CHANCES FOR THUNDERSTORMS RETURN TO THE REGION BY WEDNESDAY THROUGH
FRIDAY.

WEATHER HAZARDS EXPECTED...

THE PRIMARY HAZARD FROM ANY THUNDERSTORMS WILL BE FREQUENT
LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED...BUT SPOTTERS ARE ENCOURAGED TO
SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

20

In the hours before

Special weather statement, May 21, 12:58 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1258 PM EDT SAT MAY 21 2016

GAZ045-046-048-057-211730-
DEKALB GA-HENRY GA-NEWTON GA-ROCKDALE GA-
1258 PM EDT SAT MAY 21 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DEKALB...
NORTHEASTERN HENRY...NEWTON AND ROCKDALE COUNTIES UNTIL 130 PM EDT...

AT 1258 PM EDT...A STRONG THUNDERSTORM WAS NEAR CONYERS...MOVING EAST
AT 30 MPH.

  HAZARD...UP TO 40 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
CONYERS...COVINGTON...OXFORD...LITHONIA...PORTERDALE...MANSFIELD...GE
ORGIA INTERNATIONAL HORSE PARK...LAKEVIEW ESTATES...OAK
HILL...ARABIA MOUNTAIN...ALMON...ROCKY
PLAINS...MAGNET...STARRSVILLE...MILSTEAD AND RICHARDSON PARK.

LAT...LON 3372 8412 3367 8381 3351 8371 3344 8386
      3359 8419
TIME...MOT...LOC 1658Z 287DEG 24KT 3361 8407

DJN

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 1:28 PM EDTSpecial Weather StatementFFCNewton32 min
May 21, 1:55 PM EDTSpecial Weather StatementFFCJasper35 min
May 21, 2:22 PM EDTSpecial Weather StatementFFCPutnam23 min
May 21, 2:54 PM EDTSpecial Weather StatementFFCJones36 min
May 21, 3:04 PM EDTSevere Thunderstorm WarningFFCBaldwin, Jones41 min
May 21, 3:31 PM EDTSpecial Weather StatementFFCBibb29 min
May 21, 3:44 PM EDTSevere Thunderstorm WarningFFCBibb, Jones, Twiggs, Wilkinson46 min
May 21, 4:00 PM EDTSpecial Weather StatementFFCWashington45 min
May 21, 4:33 PM EDTSpecial Weather StatementFFCBleckley27 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.